Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, August 9, 2005

August 9, 2005 · NWS ARX · 22 events in 9 counties and zones

Law enforcement officials, amateur radio operators and storm spotters reported hail ranging in size from pennies to as large as golf balls. In addition, there were numerous reports of 60 to 80 mph winds, which knocked down trees and power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$19,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials, amateur radio operators and storm spotters reported hail ranging in size from pennies to as large as golf balls. In addition, there were numerous reports of 60 to 80 mph winds, which knocked down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 9, 1:28 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 9, 1:28 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
228 PM CDT TUE AUG 9 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY

DATA ANALYSIS AT 2 PM HAD A COLD FRONT EXTENDING FROM WESTERN U.P.
INTO A WEAK SURFACE LOW LOCATED VICINITY KFSD. ELEVATED CONVECTION
TAKING PLACE IMMEDIATELY NORTH OF THE BOUNDARY IN MODERATE
ISENTROPIC LIFT/MOISTURE TRANSPORT AHEAD OF THE SURFACE LOW. LAPS
INDICATING MLCAPES AROUND 3500 J/KG ACROSS PORTIONS OF SOUTHEAST
MN/NORTHEAST IA...AND AROUND 2500 J/KG ACROSS CLARK AND TAYLOR
COUNTIES IN NORTH CENTRAL WI AHEAD OF THE FRONT. SO...ENVIRONMENT IS
PRIMED FOR FURTHER THUNDERSTORM DEVELOPMENT AS THE AFTERNOON WEARS
ON.

12Z 09AUG05 GFS AND NAM IN PRETTY GOOD AGREEMENT THROUGH 60 HOURS.

FOR TONIGHT...THE FRONT AND LINE OF STRONG TO SEVERE STORMS WILL
CONTINUE TO PUSH SOUTHEAST ACROSS THE AREA. MOISTURE TRANSPORT
CONTINUES INTO THE FRONT THIS EVENING AS MLCAPES HOVER IN THE
2500-3000J/KG RANGE THROUGH 03Z. THIS WILL HELP SUSTAIN THE LINE AND
SEVERE THREAT. APPEARS MAIN SEVERE THREAT WILL BE BETWEEN 5 PM AND
11 PM WITH LARGE HAIL AND BOWING SEGMENTS/DAMAGING WIND THE MAIN
THREAT. FRONT AND PRECIPITATION APPEAR TO CLEAR THE AREA
BY 12Z WED.

WEAK AREA OF HIGH PRESSURE THEN MOVES SOUTHEAST INTO THE FORECAST
AREA WEDNESDAY FOR QUIET WEATHER CONDITIONS.

THE NEXT CHANCE FOR SHRA/TS WILL COME ALONG LATE WEDNESDAY NIGHT INTO
THURSDAY AS WESTERLIES ALOFT USHER IN A WEAK SHORTWAVE TROUGH ACROSS
THE AREA. NAM INDICATING MODEST AMOUNT OF ISENTROPIC LIFT AND
MOISTURE TRANSPORT AT 310K LAYER ASSOCIATED WITH THE WAVE. WILL
INCLUDE SMALL CHANCE POP WED AFTER MIDNIGHT AND CONTINUE THROUGH
THURSDAY. LOWERED TEMPERATURES A FEW DEGREES THURSDAY IN
ANTICIPATION OF THE INCREASED CLOUD COVER AND PRECIPITATION THREAT.

NEXT IN WHAT SEEMS TO BE A PARADE OF SHORTWAVE TROUGHS ALONG THE
BAROCLINIC RIBBON ACROSS THE UPPER MIDWEST COMES ALONG BY FRIDAY
MORNING. THE WAVE INTENSIFIES ON FRIDAY AND DRIVES A COLD FRONT
SOUTHEAST INTO THE AREA. CHANCE OF SHRA/TS ALREADY MENTIONED IN THE
GRID DATABASE...SO WILL LEAVE AS IS.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT IN KEEPING OMEGA BLOCK
ALONG WEST COAST OF CANADA THROUGH ALASKA. THIS IN TURN KEEPS
NEGATIVE 500 MB HEIGHT ANOMALY ACROSS CENTRAL CANADA/NORTHERN TIER
STATES. AT THE SURFACE...A NEARLY STATIONARY FRONT WILL REMAIN IN
PLACE ACROSS NORTHERN/CENTRAL ILLINOIS THROUGH SOUTHERN IA AS HIGH PRESSURE
REMAINS ALONG THE U.S./CANADIAN BORDER. A SERIES OF WEAK
DISTURBANCES RIPPLE NORTHEAST ACROSS THE BAROCLINIC ZONE FOR A
SUSTAINED CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY ACROSS
SOUTHERN HALF OF THE FORECAST AREA. AS FAR AS TEMPERATURES ARE
CONCERNED...APPEARS THEY WILL BE A FEW DEGREES BELOW SEASONAL
NORMALS WITH NEGATIVE HEIGHT ANOMALY IN PLACE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DAS
Hazardous weather outlook, Aug 9, 10:35 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 AM CDT TUE AUG 9 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1135 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVING THROUGH CENTRAL MINNESOTA AND NORTHERN WISCONSIN
THIS AFTERNOON WILL TRIGGER THUNDERSTORMS ALONG AND NEAR IT. HOW
STORMS WILL EVOLVE ALONG THIS BOUNDARY...INCLUDING THEIR OVERALL
SEVERE WEATHER POTENTIAL...IS STILL A BIT UNCLEAR. THE MOST LIKELY
SCENARIO IS FOR STORMS TO DEVELOP ACROSS SOUTHERN MINNESOTA AND
NORTHERN IOWA...WEST OF INTERSTATE 35 LATE IN THE AFTERNOON. THESE
STORMS MAY INITIALLY BE MORE SCATTERED IN NATURE WITH A LARGE HAIL
THREAT...BUT EVOLVE INTO A LINE OR LINES WITH DAMAGING WIND BEING
THE MAIN THREAT AS THEY MOVE EAST.

IF SEVERE WEATHER OCCURS...EXPECTED TIMING IS ROUGHLY 5 TO 8 PM
IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...WITH 8 TO 11 PM IN
WESTERN AND CENTRAL WISCONSIN. STORMS ALONG THE FRONT MAY AFFECT
PARTS OF NORTHERN WISCONSIN BEFORE EVENING TIME GIVEN THE RADAR
TRENDS FROM NORTH OF THE TWIN CITIES INTO NORTHERN WISCONSIN.

IN ADDITION...WARM TEMPERATURES AND HUMID CONDITIONS WILL RESULT IN
HEAT INDEX VALUES FROM 95 TO 105 DEGREES THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL MOVE SOUTHEAST OF THE AREA ON WEDNESDAY. THERE
MAY BE A FEW LINGERING SHOWERS AND THUNDERSTORMS OVER PARTS OF
NORTHEAST IOWA AND SOUTHWEST WISCONSIN EARLY WEDNESDAY...BUT NO
SEVERE WEATHER IS EXPECTED.

THE FRONT WILL RETURN BACK NORTH AGAIN BY LATE THURSDAY...BRINGING
THE THREAT FOR THUNDERSTORMS BACK WITH IT. IT APPEARS THE THREAT FOR
SEVERE WEATHER WILL REMAIN FURTHER TO THE SOUTH AND WEST OF THE AREA
HOWEVER.  THE BOUNDARY WILL REMAIN AROUND THE UPPER MIDWEST THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK...KEEPING SHOWERS AND
THUNDERSTORMS IN THE FORECAST.  AT THIS TIME IT IS DIFFICULT TO TELL
IF ANY OF THEM WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED STARTING LATE THIS AFTERNOON
IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND THROUGH MID EVENING
IN WESTERN AND CENTRAL WISCONSIN. THE SEVERE WEATHER POTENTIAL LOOKS
TO BE MARGINAL BUT MONITORING OF WEATHER CONDITIONS WILL LIKELY BE
NEEDED TO DETERMINE IF STORMS REMAIN OR EXCEED SEVERE LIMITS AS THEY
EVOLVE.

A WATCH IS LIKELY THIS AFTERNOON. PLEASE MONITOR WEATHER CONDITIONS
AS STORMS MOVE INTO YOUR AREA. IF FULL SCALE SPOTTER ACTIVATION IS
NOT NEEDED...OBSERVED WEATHER CONDITIONS WOULD STILL BE APPRECIATED
FROM YOUR COMMUNITY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Special weather statement, Aug 9, 1:01 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 PM CDT TUE AUG 9 2005

MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-100200-
BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER-
OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
707 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREAS

IN MINNESOTA THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST MINNESOTA

DODGE                 FILLMORE              HOUSTON
MOWER                 OLMSTED               WABASHA
WINONA

IN WISCONSIN THIS WATCH INCLUDES 7 COUNTIES

IN CENTRAL WISCONSIN

CLARK

IN NORTH CENTRAL WISCONSIN

TAYLOR

IN WEST CENTRAL WISCONSIN

BUFFALO               JACKSON               LA CROSSE
MONROE                TREMPEALEAU

THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...DODGE CENTER...
FRANKLIN...GLENDALE...INDEPENDENCE...LA CROSSE...MEDFORD...
NEILLSVILLE...ONALASKA...ROCHESTER...RUSHFORD...
WABASHA AND WINONA.

SHEA

The radar

The La Crosse radar (KARX), 153 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 8 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Taylor

When
August 9, 1:53 PM CST
Where
Taylor County, Gilman
Measured
1 in hail
Property damage
$2,000
Crop damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
45.167, -90.800

Hail, Taylor

When
August 9, 2:13 PM CST
Where
Taylor County, 4 mi N of Lublin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.133, -90.717

Hail, Taylor

When
August 9, 2:43 PM CST
Where
Taylor County, 3 mi W of Stetsonville
Measured
1.75 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
45.083, -90.383

Hail, Taylor

When
August 9, 2:55 PM CST
Where
Taylor County, 6 mi S of Medford
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.050, -90.350

Funnel Cloud, Taylor

When
August 9, 2:56 PM CST
Where
Taylor County, 4 mi S of Stetsonville
Reported by
TRAINED SPOTTER
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Hail, Taylor

When
August 9, 3:00 PM CST
Where
Taylor County, Stetsonville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.083, -90.317

Thunderstorm Wind, Taylor

When
August 9, 3:00 PM CST
Where
Taylor County, Stetsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
45.083, -90.317

Hail, Clark

When
August 9, 3:08 PM CST
Where
Clark County, 4 mi W of Dorchester
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.000, -90.417

Thunderstorm Wind, Clark

When
August 9, 3:30 PM CST
Where
Clark County, Abbotsford
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Crop damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
44.950, -90.317

Thunderstorm Wind, Buffalo

When
August 9, 3:32 PM CST
Where
Buffalo County, Nelson
Measured
68 kt (78 mph) measured gust
Property damage
$1,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
44.417, -92.000

Hail, Clark

When
August 9, 3:42 PM CST
Where
Clark County, 2 mi W of Colby
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.917, -90.333

Hail, Buffalo

When
August 9, 4:00 PM CST
Where
Buffalo County, 6 mi S of Mondovi
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.483, -91.683

Thunderstorm Wind, Trempealeau

When
August 9, 4:25 PM CST to 4:35 PM CST
Where
Trempealeau County, Whitehall
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.367, -91.317

Thunderstorm Wind, Jackson

When
August 9, 4:45 PM CST
Where
Jackson County, Disco
Measured
61 kt (70 mph) estimated gust
Property damage
$800
Reported by
LAW ENFORCEMENT
Coordinates
44.267, -91.000

Thunderstorm Wind, Jackson

When
August 9, 4:45 PM CST
Where
Jackson County, Black River Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -90.933

Thunderstorm Wind, Clark

When
August 9, 5:00 PM CST
Where
Clark County, 5 mi SW of Neillsville
Measured
62 kt (71 mph) estimated gust
Property damage
$300
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -90.667

Thunderstorm Wind, Monroe

When
August 9, 5:20 PM CST
Where
Monroe County, 4 mi SE of Sparta
Measured
61 kt (70 mph) estimated gust
Property damage
$600
Reported by
TRAINED SPOTTER
Coordinates
43.900, -90.767

Thunderstorm Wind, Monroe

When
August 9, 5:22 PM CST
Where
Monroe County, Norwalk
Measured
61 kt (70 mph) estimated gust
Property damage
$700
Reported by
TRAINED SPOTTER
Coordinates
43.833, -90.617

Thunderstorm Wind, La Crosse

When
August 9, 5:35 PM CST
Where
La Crosse County, Barre Mills
Measured
56 kt (64 mph) measured gust
Property damage
$200
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.833, -91.117

Thunderstorm Wind, Juneau

When
August 9, 5:45 PM CST
Where
Juneau County, Necedah
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.033, -90.083

Thunderstorm Wind, Juneau

When
August 9, 5:53 PM CST
Where
Juneau County, 6 mi SE of Necedah
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
43.967, -90.000

Thunderstorm Wind, Adams

When
August 9, 6:10 PM CST
Where
Adams County, 6 mi SW of Adams
Measured
57 kt (66 mph) estimated gust
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
43.883, -89.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472920, 5472921, 5472922, 5472923, 5473484, 5472924, 5472925, 5473485, 5473486, 5472926, 5472927, 5473182, 5472928, 5472934, 5472935, 5472929, 5472937, 5472936, 5472933, 5472930, 5472931, 5472932.